Alert archive / Michigan / Small Craft Advisories in 2020

Small Craft Advisory 106, NWS Gaylord, MI

October 27, 2020

NWS Gaylord, MI issued this small craft advisory at Oct 27, 2020, 3:59 AM EDT. It took effect at Oct 27, 2020, 6:00 PM EDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2020, 3:59 AM EDT (07:59 UTC)
In effect from
Oct 27, 2020, 6:00 PM EDT
Expired
Oct 28, 2020, 10:02 PM EDT
In force
28 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 27, 3:43 AM EDT, 16 minutes earlier.

Area forecast discussion, Oct 27, 3:43 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
343 AM EDT Tue Oct 27 2020

.NEAR TERM...(Today through Tonight)
Issued at 343 AM EDT Tue Oct 27 2020

...Still some lake effect today, becoming breezy tonight...

High impact weather potential: lakeshore flooding possible
along Lake Mich coastline overnight into Wed morning.

High pressure is centered over the NE/IA border area, with ridging
extending into the northern Great Lakes. This high will gradually
get shunted southward into the northern OH Valley by late tonight.
Meanwhile, various shortwaves will be digging into s central Canada,
lowering pressures in the southern prairie provinces and into
northern Ontario. Lake effect precip will linger into today, but we
start to shunt the colder air out of the region tonight as sw winds
increase.

Presently, mixed lake effect rain/snow showers hug the coastlines
of Lakes Mich/Huron/Superior. Our 1000-850mb winds are weakening
in the pre-dawn hours, as the surface high shifts southward over
the region (and as a separate, weaker blue H forms just east of
the Great Lakes). Light winds and land breezes will contribute to
mesolow development, something we have seen with some frequency
since yesterday. After 12Z, we finally see a real synoptic fetch
established, with wsw 1000-850mb winds increasing to 10kt by 15Z,
and 15-20kt by 18Z. This will fairly quickly carry ongoing Lakes
Huron/Superior activity out of our area. However, residual lake
effect rain/snow showers will gradually get pushed into the Lake
MI coastal counties of nw lower MI, as well as central Mackinac
Co. This will be most prevalent from 10am to 2pm. After that,
expect maybe some sct showers to linger thru the afternoon in the
Straits area, where the wsw fetch is longest. Hard to see more
than isolated showers further south from mid-afternoon on.

Far western Chip/Mack Cos should be the first to break into partial
sunshine, by midday or very early afternoon. That will be slow to
push eastward, but nw lower MI at least will see clouds decrease by
late afternoon.

Tonight, the pressure gradient continues to tighten between the high
to our south, and lowering pressure to our north. Sw to wsw winds
continue to strengthen somewhat. 850mb temps will recover to 0C or
better in southern and western sections by morning. That shallows
out lake effect instability, and with drier air in place at low
levels, expect places near and south M-72 to be partly cloudy to
mostly clear all night. The north, though, will see a mid cloud deck
make inroads during the night, as a shortwave goes glancing by
Superior and adjoining parts of Ontario. Precip chances look pretty
meager, but there is perhaps a slight chance of rain/snow north of M-
28 in Chippewa Co overnight.

It will get increasingly windy tonight, especially over and just
downwind of Lake MI. Wind headlines should not be needed over land,
but wind/wave action will open the door to some lakeshore flooding
potential overnight along the Lake MI coastline in both peninsulas.
Will add this to the Haz Wx Outlook, but leave later shifts to
issue advisories (or worse) as needed.

Max temps today upper 30s to mid 40s, pretty much just like the last
few days. Min temps will briefly dip into the upper 20s to lower 30s
early tonight, but rise overnight.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 343 AM EDT Tue Oct 27 2020

High Impact Weather Potential: Low

Pattern Synopsis:

A strong zonal jet will continue to spread across the Great Lakes
Wednesday as a cut-off upper-level low shifts into the southern
Great Plains. This low will get reabsorbed back into the main flow
and quickly traverse the SE CONUS Thursday. At the surface, a
cyclone should trek across Hudson Bay into Quebec Wednesday while
what is currently Hurricane Zeta is expected to to make landfall
along the Gulf coast Wednesday evening per the latest NHC forecast.
The aforementioned cut-off low will provide strong support aloft for
the remnants of Zeta, which will progress into the Mid-Atlantic late
Thursday as high pressure builds into the center of the country.

Forecast/Details:

A weak front associated with the cyclone over Hudson Bay looks to
swing down through the area Wednesday morning which, in tandem with
the strong jet streak aloft, should provide sufficient forcing for
some rain/snow showers across eastern Upper and Tip of the Mitt
Wednesday. Forecast soundings show favorable low-level moisture in
place across this area that decreases with southward extent. Enough
near-surface could remain after the frontal passage to support some
additional lake effect showers, mainly across eastern upper, with NW
winds behind the front Wednesday night. Somewhat enhanced northerly
winds are expected Thursday with a tightening pressure gradient due
to Zeta passing to our south. More light rain/snow showers are
possible Thursday, mainly along and west of US-31/M-37 due to these
northerly winds and some shallow moisture near the surface.
Otherwise, some warmer temperatures arrive on Wednesday with
afternoon highs in the upper 40s and low 50s. A chilly day is
expected on Thursday due to the frontal passage as highs only get
near 40 in the afternoon, feeling even cooler with north winds.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 343 AM EDT Tue Oct 27 2020

High Impact Weather Potential: Monitoring strong wind/snow potential
late this upcoming weekend.

A formerly cut-off low should fully merge with the primary upper-
level flow and depart into the Atlantic Friday as ridging looks to
move over the Great Lakes Saturday. Guidance consistently brings an
impressive trough through the region late this weekend with an
associated strong cyclone across Hudson/James Bay. Confidence is
beginning to increase that strong NW flow behind an attendant cold
front could bring our first shot for accumulating lake effect snow
to the area. While forecast temps look to waver near the freezing
mark, sufficient moisture appears to be in place to support lake
effect precip chances of some kind. As alluded to above, strong wind
gusts are also becoming a concern late this weekend as this system
approaches. Plenty of time still exists between now and then,
however, and details will become more clear as the weekend nears. On
a brighter note, it is looking like northern Michigan will have a
pleasant Halloween weather-wise. With ridging moving in, no precip
is in the forecast until late Saturday night, which is somewhat
rare. Most of our major observation sites have had precip 9 of the
past 10 Halloweens. If northern Michigan is particularly lucky, we
could even get a good glimpse of the full moon Halloween night
before cloud cover creeps in ahead of the system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 136 AM EDT Tue Oct 27 2020

Some lake effect snow/rain showers continue to bedevil coastal
locations. This will diminish with time, in particular during the
day Tuesday when sw winds increase and overlake instability
decreases. Some periods of MVFR cigs remain possible at times thru
Tue afternoon, before things improve.

Sw winds develop Tuesday, and become gusty toward evening. LLWS
may enter the picture late Tue night, just beyond this TAF period.

&&

.MARINE...
Issued at 343 AM EDT Tue Oct 27 2020

Sw to wsw winds ramp up today and especially tonight, as broad
high pressure settles to our south. Anticipate the ongoing gale
warning being expanded south to Manistee, and small craft
advisories being issued for all of our other waters.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING from 11 PM this evening to 11 AM EDT Wednesday for
     LHZ345.
LM...GALE WARNING from 11 PM this evening to 11 AM EDT Wednesday for
     LMZ323-341-342-344-345.
LS...NONE.
&&

NEAR TERM...JZ
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Oct 27, 3:46 AM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
346 AM EDT Tue Oct 27 2020

MIZ016>018-020>036-041-042-086>088-095>099-281200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
346 AM EDT Tue Oct 27 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Minor lakeshore flooding and beach erosion may be possible along
the Lake Michigan coastline of eastern upper and northwest lower
Michigan late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor lakeshore flooding and beach erosion may continue along the
Lake Michigan coastline of eastern upper and northwest lower
Michigan Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
346 AM EDT Tue Oct 27 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force wind gusts are expected on portions of northern Lake
Michigan late tonight. Please see the latest gale warning and
marine forecasts for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force wind gusts are expected to continue on portions of
northern Lake Michigan Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:59 AM EDTGale WarningAPX31 hr
Oct 27, 4:15 PM EDTLakeshore Flood AdvisoryAPXBenzie, Charlevoix, Emmet, Leelanau, Mackinac19 hr

Nearby

Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.